HIV-infected individuals appear to be at higher risk of (CVD) than the general population. The etiology of the increased risk remains unclear. Endothelial activation due to the chronic inflammation, or to other events may play a pivotal role in CVD events. The rapid onset of vascular lesions in HIV has been also described (1-7). Treatment with protease inhibitors (PI) have been associated with the onset of metabolic disturbances, such as insulin resistance and lipodystrophy (1–4). Moreover, various vascular complications (stroke, angina pectoris, myocardial infarctions) have been described in patients subjected to prolonged treatment with this class of antiretroviral drugs.
Moreover, the more recent results of DAD study describe an increased risk of MI soon after the instauration of a therapy including abacavir. The possible biological mechanism of this phenomenon was not identified, but the rapid onset of the coronary damage can be hardly attributed to the effect of the classic atherosclerotic plaque, an event lasting several years, but that could be due to the effects of acute endothelial inflammations resulting in a stenosis of the coronary vessels (as showed by the results of SMART/INSIGHT and DAD groups on AIDS 2008; 22: F17-24).